Vol. 11, No. 4, 2017

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12, 1 issue

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors' Addresses
Editors' Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
On Hilbert's 17th problem in low degree

Olivier Benoist

Vol. 11 (2017), No. 4, 929–959
Abstract

Artin solved Hilbert’s 17th problem, proving that a real polynomial in n variables that is positive semidefinite is a sum of squares of rational functions, and Pfister showed that only 2n squares are needed.

In this paper, we investigate situations where Pfister’s theorem may be improved. We show that a real polynomial of degree d in n variables that is positive semidefinite is a sum of 2n 1 squares of rational functions if d 2n 2. If n is even or equal to 3 or 5, this result also holds for d = 2n.

Keywords
Hilbert's 17th problem, sums of squares, real algebraic geometry, Bloch–Ogus theory
Mathematical Subject Classification 2010
Primary: 11E25
Secondary: 14F20, 14P99
Milestones
Received: 11 July 2016
Revised: 5 January 2017
Accepted: 3 February 2017
Published: 18 June 2017
Authors
Olivier Benoist
Institut de Recherche Mathématique Avancée
UMR 7501, Université de Strasbourg et CNRS
7 rue René Descartes
67000 Strasbourg
France